Cancer patients receiving doxorubicin chemotherapy experience both muscle weakness and fatigue. One postulated mediator of the muscle dysfunction is an increase in tumor necrosis factor-α (TNF), a proinflammatory cytokine that mediates limb muscle contractile dysfunction through the TNF receptor subtype 1 (TNFR1). Our main hypothesis was that systemic doxorubicin administration would cause muscle weakness and fatigue. Systemic doxorubicin administration (20 mg/kg) depressed maximal force of the extensor digitorum longus (EDL; P < 0.01), accelerated EDL fatigue (P < 0.01), and elevated serum TNF levels (P < 0.05) 72 h postinjection. Genetic TNFR1 deficiency prevented the fall in specific force caused by systemic doxorubicin, without protecting against fatigue (P < 0.01). These results demonstrate that clinical doxorubicin concentrations disrupt limb muscle function in a TNFR1-dependent manner.
|Number of pages||8|
|Journal||Journal of Applied Physiology|
|State||Published - Dec 2009|
ASJC Scopus subject areas
- Physiology (medical)